Before therapy with cefaclor is instituted, careful inquiry should be made to determine whether the patient has had previous hypersensitivity reactions to cefaclor, cephalosporins, penicillins, or other drugs. If this product is to be given to penicillin-sensitive patients, caution should be exercised because cross-hypersensitivity, including anaphylaxis, among β-lactam antibiotics has been clearly documented.
If an allergic reaction to cefaclor occurs, the drug should be discontinued and if necessary, the patient should be treated with appropriate agents, eg, pressor amines, antihistamines, or corticosteroids. Antibiotics, including cefaclor, should be administered cautiously to any patient who has demonstrated some form of allergy, particularly to drugs.
Pseudomembranous colitis has been reported with virtually all broad-spectrum antibiotics (including macrolides, semisynthetic penicillins and cephalosporins); therefore, it is important to consider its diagnosis in patients who develop diarrhea in association with the use of antibiotics. Such colitis may range in severity from mild to life threatening. Mild cases of pseudomembranous colitis usually respond to drug discontinuance alone. In moderate to severe cases, appropriate measures should be taken.